|| Checking for direct PDF access through Ovid
The case of a patient who experienced extravasation while receiving amiodarone via a peripheral infusion and was treated with intradermal hyaluronidase is reported.A 60-year-old Caucasian man arrived at the emergency department after a motor vehicle collision. The patient was noted to have a subdural hematoma, multiple rib fractures, sternal body fracture, abdominal wall injury, left clavicle fracture, right humerus fracture, and vertebral fractures. His medical history included hypertension, atrial fibrillation, and stroke with residual right-sided weakness. On postoperative day 1, the patient developed atrial fibrillation and was started on i.v. amiodarone. Treatment resulted in conversion to sinus rhythm, but the patient again developed atrial fibrillation on postoperative day 5. During the morning hours of postoperative day 6, the patient experienced a peripheral i.v. line extravasation of amiodarone in his left arm. The amiodarone drip was discontinued, and amiodarone 400 mg orally twice daily was started. The nursing staff was instructed to treat the patient for the amiodarone extravasation with traditional nonpharmacologic measures, including warm compresses and elevation of the extremity. After extravasation, the patient reported severe pain at the site. Due to the patient's continued complaints of pain and the expanding area of induration, the interdisciplinary team elected to proceed with intradermal hyaluronidase. The patient reported significantly decreased pain and was discharged to inpatient rehabilitation on postoperative day 10 without any significant adverse effects.Administration of intradermal hyaluronidase after amiodarone extravasation was associated with decreased expansion of erythema and warmth as well as an improvement in patient-reported pain scores without any noted adverse effects.